Washington, 2021High Wind in Washington, November 15, 2021
November 15, 2021 · NWS OTX · 4 events in 4 counties and zones
The wind event of Nov 15, 2021 was a warm sector wind event, which are characterized by the Inland Northwest being in the warm sector of an atmospheric river event for multiple days and lead to high winds. Most damage to the region were trees down, power lines down, and roof damage.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $200,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The wind event of Nov 15, 2021 was a warm sector wind event, which are characterized by the Inland Northwest being in the warm sector of an atmospheric river event for multiple days and lead to high winds. Most damage to the region were trees down, power lines down, and roof damage. Avista Utilities and Inland Power reported that approximately 50,000 customers were without power in the height of the storm in the evening.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Nov 15, 2:14 AM PST, 8 hours 46 minutes earlier.
Area forecast discussion, Nov 15, 2:14 AM PST, 8 hours 46 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
214 AM PST Mon Nov 15 2021
.SYNOPSIS...
Strong winds to return this afternoon and evening. An incoming
weather system will bring mountain snow and rain showers to the
region through the start of the next week. Snow accumulations will
be limited to the highest mountain peaks through Sunday. Tomorrow
through Tuesday will be mild and windy with moderately strong
wind gusts. Drier and near normal temperatures expected by the
middle of next week.
&&
.DISCUSSION...
...STRONG WIND EVENT TODAY AND TONIGHT...
Today and tonight: Wind will continue to be the primary issue of
concern as a low pressure system moves through the area today and
tonight. A deepening and intensifying surface low will pass
southwest to northeast within proximity of the British Columbia
Border in such a manner as to favor strong southerly winds for a
good part of today. Later this same system will pass a cold front
allowing for the winds to shift and blow more from the southwest. The
expectation is that this cold front passage will bring the strongest
high winds to the area. High wind warnings and wind advisories have
been issued to address this situation. Precipitation will start out
primarily in the form of rain today as most the forecast area starts
out in the warm sector, however after the cold front passage after
00Z Tuesday this evening instability increases and snow levels
lower. Short term high resolution models suggest this airmass change
may allow for a small chance of thunderstorms over parts of extreme
Northeast Washington and North Idaho this evening with another
concern being instability snow showers associated with convergence
zones extending across the cascade crest and impacting Stevens Pass
with intervals of prolonged snow shower activity. A winter weather
advisory will address this. As a side note some record high
temperatures may be broke today due to all the warming brought about
by the strong southerly winds.
Tuesday and Tuesday night: Cold conditionally unstable airmass with
reinforcing cold northwest flow allows for for a widespread rain-
shadow and generally clearing skies between mentions of snow showers
for parts of North Idaho and within proximity of the lee of the
Cascade Crest. Cooling trend in temps bottoming out with the cold
Tuesday night/Wednesday morning low temps with widespread 20s and
teens. /Pelatti
Wednesday - Sunday: With the upper level ridging sitting over the
Pacific Northwest, Wednesday will remain dry ahead of the next
incoming system. Skies will be clear in the morning hours, but cloud
coverage will increase moving later into the day. Temperatures will
be cooler, with high temperatures below normal for the first time in
awhile. The morning lows will be in the upper teens & 20s and
afternoon highs in the 30s to low 40s.
On Thursday, the approaching system will move inland bringing our
next round of precipitation. With lower snow levels, the exact
timing of passage will play a large role in type of precipitation
for areas such as the HWY 2 corridor & some lower elevations. The
Thursday's overnight lows could be cool enough for snow, but
there is still model variation in timing of precip passage. Rain
or snow, the QPF does not look nearly compared to what we've seen
lately. There will be moderate snowfall in the Cascades and ID
high elevations, but elsewhere, snowfall and rain will be light.
The precipitation should be out of the region by mid-day Friday.
Following, the weekend looks like there will be mostly cloudy
skies and near normal temperatures. Unsettled vs. settled weather
is to be determined...little to no consistency amongst the models
as to when our next round of precipitation arrives. JS
&&
.AVIATION...
12Z TAFs: Today will be very turbulent and windy day. Winds will
be hazardous to flight with winds aloft to 50+ kts at 5000 feet
MSL. Those strong winds aloft will translate strong gusts at the
surface especially this afternoon. Southwest winds are expected
again late Monday morning with gusts again in the 30 to 35kt ahead
of a cold front. A sharp wind increase with gusts of 40 to 50kts
will occur along and behind the cold front in the 22z Monday to
06z Tuesday time frame with a line of showers along the front.
Toward the end of the TAF period winds will start to subside at
most TAF sites.
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 61 30 43 22 39 27 / 50 50 10 0 0 0
Coeur d'Alene 64 31 42 22 38 25 / 50 70 20 0 0 0
Pullman 61 29 40 21 38 28 / 30 70 20 0 0 0
Lewiston 71 38 48 29 43 31 / 20 50 10 0 0 0
Colville 57 25 44 18 39 22 / 70 50 0 0 0 0
Sandpoint 57 31 40 21 36 23 / 80 80 20 0 0 0
Kellogg 56 30 37 22 37 28 / 40 90 50 0 0 0
Moses Lake 63 32 49 23 43 28 / 20 10 0 0 0 0
Wenatchee 63 35 47 28 40 29 / 70 20 10 0 0 0
Omak 57 29 47 23 39 26 / 80 20 0 0 0 0
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Wind Advisory from 2 PM this afternoon to 10 PM PST this evening
for Northern Panhandle.
High Wind Warning from 2 PM this afternoon to 10 PM PST this
evening for Central Panhandle Mountains-Coeur d'Alene Area-
Idaho Palouse.
Wind Advisory from 4 PM this afternoon to midnight PST tonight
for Lewis and Southern Nez Perce Counties-Lewiston Area.
WA...Winter Weather Advisory from 4 PM this afternoon to 10 AM PST
Tuesday for Western Chelan County.
Wind Advisory from 3 PM this afternoon to 7 PM PST this evening
for Central Chelan County-Wenatchee Area-Western Okanogan
County.
Wind Advisory from 2 PM this afternoon to 10 PM PST this evening
for Northeast Mountains-Okanogan Highlands.
High Wind Warning from 2 PM this afternoon to 10 PM PST this
evening for Lower Garfield and Asotin Counties-Spokane Area-
Washington Palouse.
High Wind Warning from 9 AM this morning to 8 PM PST this
evening for Upper Columbia Basin.
Wind Advisory from 9 AM this morning to 7 PM PST this evening
for Moses Lake Area-Waterville Plateau.
&&Hazardous weather outlook, Nov 15, 4:22 AM PST, 6 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
422 AM PST Mon Nov 15 2021
IDZ001>004-WAZ031>037-044-161230-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Central Panhandle Mountains-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Moses Lake Area-Upper Columbia Basin-Spokane Area-
Northeast Mountains-Waterville Plateau-
422 AM PST Mon Nov 15 2021
This Hazardous Weather Outlook is for portions of North Idaho...
Central Washington...East Central Washington...Northeast
Washington and Southeast Washington.
.DAY ONE...TODAY AND TONIGHT
Strong winds with gusts to 60 mph are possible. This could lead
to downed trees and power outages and create hazardous driving
conditions for high profile vehicles.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A wintry mix of rain and snow is expected Thursday.
IDZ026-027-WAZ038-041-043-047-049-161230-
Lewiston Area-Lewis and Southern Nez Perce Counties-
Okanogan Highlands-Wenatchee Area-Okanogan Valley-
Central Chelan County-Western Okanogan County-
422 AM PST Mon Nov 15 2021
This Hazardous Weather Outlook is for portions of North Central
Idaho and North Central Washington.
.DAY ONE...TODAY AND TONIGHT
Gusty winds with isolated gusts near 40 mph are possible with
locally stronger winds in the mountains.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
No hazardous weather is expected at this time.
WAZ048-161230-
Western Chelan County-
422 AM PST Mon Nov 15 2021
This Hazardous Weather Outlook is for portions of North Central
Washington.
.DAY ONE...TODAY AND TONIGHT
Snow will impact travel across Stevens Pass this afternoon and
tonight creating winter travel conditions.In addition wind gusts
in excess of 50 mph will be possible over exposed ridgetops.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
Light to moderate snow may impact western Chelan County,
including near the passes into Tuesday morning. Additional snow is
expected Thursday.
High Wind, Okanogan Highlands
- When
- November 15, 11:00 AM PST to 3:00 PM PST
- Where
- Okanogan Highlands forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 48.510, -119.128 (the zone’s center; the record gives no point)
Sherman Pass, on State Route 20, was closed due to 4-5 large trees down from the winds. They blocked the road in both directions for over an hour before cleared. There were several reports throughout Ferry County, in the Okanogan Highlands, of large downed trees, including ponderosa pines.
High Wind, Spokane Area
- When
- November 15, 4:00 PM PST to 7:00 PM PST
- Where
- Spokane Area forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Property damage
- $180,000
- Reported by
- ASOS
- Coordinates
- 47.599, -117.911 (the zone’s center; the record gives no point)
Strong, gusty winds created widespread damage across Spokane County. With winds ranging from 50-62 mph, the peak gusts 62 mph were reached at the Spokane International Airport in the late afternoon. There was a portion of the metal roof ripped off the Fed-Ex building at the airport. There were numerous reports of obstructing trees and power lines down to leading widespread outages. The winds led to damage to buildings' siding and large signs across Spokane.
High Wind, Washington Palouse
- When
- November 15, 4:00 PM PST to 6:30 PM PST
- Where
- Washington Palouse forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Property damage
- $20,000
- Reported by
- ASOS
- Coordinates
- 47.261, -117.463 (the zone’s center; the record gives no point)
Widespread gusts of 50-63 mph were recorded across Whitman County. The Pullman-Moscow Airport ASOS site reached a peak wind gust of 63 mph in the late afternoon. There were trained spotter reports of downed trees across the Palouse and Pullman areas. The high winds lead to damage to the Pullman City Hall roof.
High Wind, Lower Garfield & Asotin
- When
- November 15, 4:00 PM PST to 4:15 PM PST
- Where
- Lower Garfield & Asotin forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 46.312, -117.374 (the zone’s center; the record gives no point)
A Mesonet station in Pomeroy measured a wind gust of 62 mph in the late afternoon. Nearby Mesonet and CWOP stations in Peola and Pomeroy measured gusts from 50-60 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire and High Wind in Wyoming, November 15 to 16, 20211 death · $2.0 million · 104 kt wind · 10 events
- High Wind and Strong Wind in Montana, November 15 to 16, 2021$263,000 · 69 kt wind · 7 events
- High Wind in Idaho, November 15 to 16, 2021$50,000 · 71 kt wind · 3 events
- Dense Fog in California, November 15 to 16, 20217 events
- High Wind in Idaho, November 15 to 16, 202160 kt wind · 5 events
- High Wind in Oregon, November 15, 202163 kt wind · 4 events
- Winter Weather in Maine, November 15, 20212 events
- High Wind in Oregon, November 15, 202164 kt wind · 2 events
- High Wind in Oregon, November 15, 202164 kt wind · 2 events
- High Wind and Strong Wind in Washington, November 15, 202159 kt wind · 2 events
- High Wind in Washington, November 15, 202164 kt wind · 2 events
- Drought in Colorado, November 15 to 30, 20211 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 992463, 992456, 992458, 992462.